Hyponatremia and seizures in young children given ddavp

Authors


Abstract

Desmopressin (DDAVP), a synthetic vasopressin, temporarily corrects bleeding abnormalities associated with mild hemophilia A, von Willebrand disease, and disorders of platelet function. The side effects of DDAVP are considered benign although most of its use has been in adults and older children. We report four children under the age of 2 years who became hyponatremic after intravenous DDAVP administration (0.3 μg/kg). Three of them developed grand mal seizures. A review of the literature and these cases indicate that associated risk factors for hyponatremia after DDAVP administration include stress, surgery, anesthesia and narcotics (endogenous release of antidiuretic hormone), vomiting (loss of Na+), liver disease (hindered metabolism of DDAVP), renal tubular acidosis (chronically low serum Na+), multiple doses of DDAVP, and overhydration with hyponatremic fluids. DDAVP is not a benign drug in this age group and shows a serious potential for hyponatremia and seizures. Fluid restriction, avoidance of hyponatremic solutions, and close monitoring of serum electrolytes and urine output for at least 15–20 hr after the administration of DDAVP, when used in children under the age of 2 years, is warranted.

Ancillary